Weight Loss

Husband has stage 4 inoperable bowel cancer.  Having palliative chemo which is giving him chronic fatigue.  During his two week gap between chemo sessions he has lost nearly 5kgs.  This is the first time he has had dramatic weight loss on this new cycle of chemo and he has pain lower left abdomen.  I am becoming increasingly concerned about his mental health, he can't be bothered with anything "what's the point".  He will not seek counselling, I have tried to give him as much support as I possibly can.  He is giving up and I can't see his attitude improving.  I am just looking for some clarity, are his feelings purely emotional or is he nearing the end?  No one seems to be able to tell me the answers to my questions but I am a very practical person who needs to be prepared if the end of life is coming quicker than we anticipated.  I don't want to force him to speak to someone if he is nearing the end.  I am getting frustrated and angry with his attitude and don't know whether to be tough on him to make him more upbeat or more empathetic if he is nearing the end.  I am struggling to deal with his negative attitude all the time and his total disregard to my feelings, frustrations and emotions.  Any thoughts or suggestions would be gratefully received.

  • Hi

    Thank you for reaching out for support and welcome to the online community.

    It’s natural to feel worried when you see changes in how your husband is looking and feeling. We would advise you calling the hospital team to let them know what your concerns are. If your husband has not given permission for the team to talk about his cancer and condition, the team can still listen and take the information on board. If possible, encourage your husband to talk with the team about how he is feeling and coping.

    You mention not knowing if he is nearing the end of his life. This is a difficult question even for the doctors looking after him to answer. This is a question you may need a bit of guidance on from his team if your husband gives permission for you to talk to them. There can be situations where the relative needs to know the answer to the question to plan and the patient chooses not to know.

    It’s not uncommon for people having palliative treatment to feel depressed or despondent about life and what lies ahead .

    Fatigue, weight loss, negative thoughts and low mood may indeed be due to the physical and emotional side-effects of the treatment. However, we would encourage you to have an open chat with your husband about how his actions are affecting you. Share with him how worried you are, sometimes we may fear being honest about our own feelings as we are not the person having treatment. You look after your husband, so it is important your voice is heard and listened to. He may be totally unaware how you are feeling just now or not want to burden you with his negative thoughts.

    Talking therapies may be an option for you both to consider as ways of getting help with your emotions. It is important you look after your own health and wellbeing at this time, so you can support your husband.

    If you want to chat this through with one of our nurses then give us a call on the Macmillan Support Line.

    I hope this is helpful

    Best wishes

    Lorraine- Macmillan Information Nurse Specialist